Wisconsin, 2011Damaging Winds in Wisconsin, July 11, 2011
July 11, 2011 · NWS ARX · 4 events in 4 counties and zones
A cold front pushed into eastern Minnesota and northern Iowa in the early morning hours of July 11th leading to severe thunderstorms. The severe thunderstorms knocked down trees, flattened corn and damaged a roof at a business in Dickeyville (Grant County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $469,000
- Crop damage
- $200,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed into eastern Minnesota and northern Iowa in the early morning hours of July 11th leading to severe thunderstorms. The severe thunderstorms knocked down trees, flattened corn and damaged a roof at a business in Dickeyville (Grant County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 10, 8:24 PM CST, 5 hours earlier.
Area forecast discussion, Jul 10, 8:24 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
924 PM CDT SUN JUL 10 2011
.UPDATED...
LINE OF SEVERE CONVECTION CURRENTLY TRACKING THROUGH CENTRAL
MINNESOTA. AT THE CURRENT TIME...DISTANCE/SPEED TOOL INDICATES THIS
LINE APPROACHING THE FAR WESTERN COUNTIES BETWEEN 11 PM AND
MIDNIGHT. THIS LINE HAS BEEN PRODUCING DAMAGING WIND GUSTS ALONG
WITH ISOLATED TORNADOES AS FAVORABLE SOUTHEAST WINDS FEEDING INTO THE
LINE. THE 00Z KMPX SOUNDING SHOWED NEARLY 1700 J/KG OF MIXED LAYER
CAPE ALONG WITH 45 KNOTS OF DEEP SHEAR SHEAR. THE SOUNDING ALSO SHOWS
A RELATIVELY DRY 850MB-500MB LAYER. 00Z RUC SHOWING MODEST MOISTURE
TRANSPORT INTO THE LINE. VARIOUS MESO-MODELS CONTINUE TO SHOW
CONVECTION TO TRACK THROUGH THE FORECAST AREA OVERNIGHT. ALTHOUGH
THE 23Z HRRR SHOWS THE LINE COMING THROUGH THE FORECAST AREA...IT HAS
IT ON A WEAKENING TREND. STILL EXPECT IT TO PACK A PUNCH AS IT
SWEEPS THROUGH THE AREA OVERNIGHT WITH THE MAIN THREAT FOR THE
FORECAST AREA BEING MAINLY WIND AND POSSIBLY HAIL. IF STORMS CONTINUE
THEIR CURRENT INTENSITY WOULD NOT BE SURPRISED TO SEE A WATCH IN THE
NEXT SEVERAL HOURS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
RABERDING
Hazardous weather outlook, Jul 10, 12:59 PM CST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
159 PM CDT SUN JUL 10 2011
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-111200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
159 PM CDT SUN JUL 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO NORTHEAST SOUTH DAKOTA AND
SOUTHEAST NORTH DAKOTA BY EARLY THIS EVENING. THESE THUNDERSTORMS
ARE THEN EXPECTED TO ORGANIZE INTO A LINE AND MOVE EAST AND
SOUTHEAST ACROSS MINNESOTA AND WISCONSIN TONIGHT...REACHING THE
AREA DURING THE LATER EVENING AND OVERNIGHT HOURS. SOME OF THESE
STORMS MAY BE STRONG TO SEVERE. DAMAGING WINDS...HEAVY DOWNPOURS AND
FREQUENT LIGHTENING ARE EXPECTED TO BE THE MAIN THREATS. THE MAIN
THREAT TIME APPEARS TO BE BETWEEN 9 PM AND 4 AM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AS A COLD FRONT MOVES
SOUTH ACROSS THE AREA. THERE IS A CONTINUED POTENTIAL FOR SEVERE
STORMS...MAINLY SOUTH OF INTERSTATE 90. DAMAGING WINDS AND HEAVY RAIN
WOULD BE THE MAIN THREATS.
ALSO...PLAN ON HEAT INDICES OF 95 TO 100 MAINLY SOUTH OF INTERSTATE
90 ON MONDAY.
PERIODIC THUNDERSTORM CHANCES CONTINUE TUESDAY THROUGH SATURDAY...
WITH A BREAK LIKELY WEDNESDAY INTO WEDNESDAY NIGHT. THERE MAY BE A
RISK OF SEVERE WEATHER WITH A FEW OF THE STORMS THURSDAY AFTERNOON
AND EVENING AS A WARM FRONT LIFTS NORTH ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...ROUGHLY BETWEEN THE HOURS
OF 9 PM AND 4 AM. SPOTTER ACTIVATION MAY BE NEEDED AGAIN MONDAY
AFTERNOON...MAINLY SOUTH OF INTERSTATE 90.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
RRS/AJ
In the hours before
Local storm report, Jul 10, 11:01 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1201 AM CDT MON JUL 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM TSTM WND GST WEST CONCORD 44.15N 92.90W
07/10/2011 M80 MPH DODGE MN TRAINED SPOTTER
WIND GUSTS MEASURED 80 TO 100 MPH.
&&
04Local storm report, Jul 10, 11:23 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1223 AM CDT MON JUL 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND GST 1 W BYRON 44.03N 92.67W
07/11/2011 M50 MPH OLMSTED MN TRAINED SPOTTER
&&
04Special weather statement, Jul 10, 11:28 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1228 AM CDT MON JUL 11 2011
WIZ017-029-033-034-110630-
CLARK-JACKSON-TAYLOR-TREMPEALEAU-
1228 AM CDT MON JUL 11 2011
...STRONG TO SEVERE THUNDERSTORMS EXPECTED BY 2 AM...
AT 1222 AM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
FROM 25 MILES NORTHWEST OF JUMP RIVER TO NEAR EAU CLAIRE...MOVING
EAST AT 45 TO 50 MPH.
THESE STORMS HAVE A HISTORY OF DAMAGING WINDS IN EXCESS OF 60 MPH.
WARNINGS MAY BE NEEDED AS THESE STORMS GET CLOSER
THESE STORMS ARE EXPECTED TO EXTEND FROM NEAR MEDFORD...TO WHITEHALL
BY 130 AM.
RABERDING
Special weather statement, Jul 10, 11:53 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1253 AM CDT MON JUL 11 2011
IAZ009-MNZ087-088-095-096-WIZ041-053-110645-
FILLMORE-HOUSTON-HOWARD-LA CROSSE-OLMSTED-VERNON-WINONA-
1253 AM CDT MON JUL 11 2011
AT 1250 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 9
MILES NORTHWEST OF LOCK AND DAM 5 TO 11 MILES SOUTH OF OSTRANDER...
MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS OF 40 TO 50 MPH MAY ACCOMPANY THESE STRONG THUNDERSTORMS.
SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS AND WARNINGS MAY
STILL BE NEEDED IF THESE STORMS STRENGTHENING.
THESE STORMS BEGIN TO AFFECT THE WINONA AREA AROUND 145 AM AND
CALEDONIA AND LA CROSSE AREA AROUND 2 AM.
RABERDING
Special weather statement, Jul 11, 12:30 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
130 AM CDT MON JUL 11 2011
MNZ088-WIZ017-029-032>034-110730-
BUFFALO-CLARK-JACKSON-TAYLOR-TREMPEALEAU-WINONA-
130 AM CDT MON JUL 11 2011
AT 127 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM
CHELSEA WISCONSIN TO NEAR WINONA MINNESOTA...MOVING EAST AT 35 TO 40
MPH.
WIND GUSTS OF 40 TO 50 MPH MAY ACCOMPANY THESE STRONG THUNDERSTORMS.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
TREMPEALEAU...GALESVILLE...WESTBORO...OWEN...CHELSEA...MEDFORD...RIB
LAKE AND GREENWOOD.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM MONDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN.
RABERDING
Special weather statement, Jul 11, 12:52 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
152 AM CDT MON JUL 11 2011
IAZ010-011-019-MNZ079-088-095-096-WIZ017-029-032>034-041>044-053>055-
110845-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CRAWFORD-FILLMORE-HOUSTON-
JACKSON-JUNEAU-LA
CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-
WINONA-
152 AM CDT MON JUL 11 2011
AT 152 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM THE
TAYLOR COUNTY AIRPORT TO NEAR LA CROSSE...TO DECORAH IOWA...MOVING
SOUTHEAST AT 35 TO 40 MPH MPH.
WIND GUSTS OF 40 TO 50 MPH MAY ACCOMPANY THESE STRONG THUNDERSTORMS.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
DECORAH...LA CRESCENT...LA CROSSE...OSSIAN...BROWNSVILLE...STODDARD
AND MILLSTON.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM MONDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND PORTIONS
OF WEST CENTRAL WISCONSIN.
RABERDING
Thunderstorm Wind, Monroe
- When
- July 11, 1:24 AM CST
- Where
- Monroe County, 0.16 mi SSW of Leon
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.878, -90.831
A few 18 inch diameter trees were blown down in Leon.
Thunderstorm Wind, Juneau
- When
- July 11, 2:00 AM CST to 2:01 AM CST
- Where
- Juneau County, Necedah to 1.77 mi NW of Necedah Hornsburg Ar
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.030, -90.080
Trees were blown down in Necedah and the township of Germantown.
Thunderstorm Wind, Adams
- When
- July 11, 2:25 AM CST
- Where
- Adams County, 3.83 mi S of Brooks
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.765, -89.631
Trees were blown down in the township of Jackson.
Thunderstorm Wind, Grant
- When
- July 11, 4:59 AM CST to 5:06 AM CST
- Where
- Grant County, Kieler to Cuba City
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $460,000
- Crop damage
- $200,000
- Reported by
- Newspaper
- Coordinates
- 42.580, -90.600
High winds from severe thunderstorms created considerable damage from Keiler and Dickeyville east to Cuba City and Hazel Green. Farm buildings were damaged and corn was flattened along County Roads H and Z. Between Keiler and Cuba City, numerous homes had siding and shingles blown off or were damaged by falling trees. More than three dozen trees were blown down, a barn was destroyed and several buildings received minor damage along Banfield and Indian Creek Roads. In Dickeyville, a roof was torn off, a side wall of a building knocked down and trees were uprooted or snapped off. North of Hazel Green, a machine shed was destroyed. Numerous power lines were blown down causing power outages over a large portion of southern Grant County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Wind in Utah, July 11 to 13, 20113 deaths · 3 injured · $200,000 · 60 kt wind · 4 events
- Damaging Winds and Lightning Strikes in Illinois, July 11, 20111 death · 6 injured · $656,000 · 75 kt wind · 91 events
- Hail and Damaging Winds in Michigan, July 11, 20111 death · 1 injured · $8.3 million · 70 kt wind · 12 events
- Tornado and Damaging Winds in Iowa, July 11, 2011$7.7 million · EF0 · 44 events
- Damaging Winds and Lightning Strike in Iowa, July 11, 2011$3.2 million · 104 kt wind · 56 events
- Damaging Winds and Lightning Strikes in Wisconsin, July 11, 20111 injured · $5.5 million · 70 kt wind · 21 events
- Damaging Winds and Lightning Strike in Indiana, July 11, 20111 injured · $130,000 · 70 kt wind · 37 events
- Hail and Damaging Winds in Ohio, July 11, 2011$99,000 · 1.5 in hail · 41 events
- Flash Flooding and Hail in Texas, July 11 to 12, 2011$435,000 · 1.75 in hail · 10 events
- Damaging Winds in Ohio, July 11, 2011$235,000 · 56 kt wind · 16 events
- Damaging Winds in Maryland, July 11, 2011$82,000 · 61 kt wind · 24 events
- Flash Flood and Hail in Nebraska, July 11, 2011$101,000 · 2.5 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323263, 323266, 323267, 323271.